Alert archive / Louisiana / Flash Flood Warnings in 2009
Flash Flood Warning 18, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Aug 10, 2009, 1:23 PM CDT for Jefferson Parish, Louisiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2009, 1:23 PM CDT (18:23 UTC)
- Expired
- Aug 10, 2009, 2:28 PM CDT
- In force
- 65 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2189 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLIX 101823
FFWLIX
LAC051-102115-
/O.NEW.KLIX.FF.W.0018.090810T1823Z-090810T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
123 PM CDT MON AUG 10 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN JEFFERSON PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITIES OF...TIMBERLANE...MARRERO...HARVEY...
AVONDALE...
* UNTIL 415 PM CDT
* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR
ESTIMATES OF 3 INCHES HAVE ALREADY FALLEN OVER MARRERO.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTWEGO...
TERRYTOWN...GRETNA AND BRIDGE CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DO NOT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 2978 9015 2983 9016 2986 9019 2996 9019
2996 9013 2993 9013 2992 9008 2994 9005
2990 9000 2987 9001 2984 9006 2978 9006
$$1 follow-up statement
000
WGUS74 KLIX 101928
FFSLIX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
228 PM CDT MON AUG 10 2009
LAC051-101937-
/O.CAN.KLIX.FF.W.0018.000000T0000Z-090810T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON LA-
228 PM CDT MON AUG 10 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN JEFFERSON
PARISH...
LAT...LON 2978 9015 2983 9016 2986 9019 2996 9019
2996 9013 2993 9013 2992 9008 2994 9005
2990 9000 2987 9001 2984 9006 2978 9006
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:47 PM CDT, 36 minutes earlier.
Area forecast discussion, Aug 10, 12:47 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 1247 PM CDT MON AUG 10 2009 .AVIATION... A TROPICAL AIRMASS WILL REMAIN IN PLACE ACROSS THE FORECAST AREA THIS AFTERNOON RESULTING IN FAIRLY DECENT SHOWER AND THUNDERSTORM COVERAGE AGAIN THROUGH THE AFTERNOON HOURS. THE THREAT FOR CONVECTION WILL BASICALLY COME TO AN END AFTER SUNSET. MVFR VISIBILITIES DUE TO LIGHT FOG WILL BE POSSIBLE AT KBTR AND KMCB AROUND DAYBREAK TUESDAY MORNING...OTHERWISE VFR CONDITIONS WILL PREVAIL OVERNIGHT THROUGH 18Z TUESDAY. 18 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Aug 10, 11:02 AM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1102 AM CDT MON AUG 10 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-111615- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1102 AM CDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP...STARTING MOSTLY IN COASTAL SECTIONS AND SPREADING INLAND THROUGH THE AFTERNOON. SOME OF THE STORMS COULD BECOME STRONG PRODUCING WINDS UP TO 35 MPH AND FREQUENT LIGHTNING. SLOW AND ERRATIC MOVEMENT WILL ALSO ADD TO THE POSSIBILITY OF HEAVY RAIN FOR SOME ISOLATED LOCATIONS. A HIGHER PROBABILITY OF STRONG THUNDERSTORMS WILL EXIST OVER THE WESTERN HALF OF THE AREA MAINLY DURING THE AFTERNOON TODAY. A FEW WATERSPOUTS MAY FORM WITH DEVELOPING SHOWERS AND THUNDERSTORMS NEAR THE COAST AND OVER THE TIDAL LAKES...BAYS AND COASTAL WATERS THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED EACH DAY. SOME OF THESE MAY BE STRONG WITH AN ISOLATED SEVERE THUNDERSTORM POSSIBLE. HEAVY RAINFALL DUE TO SLUGGISH MOVEMENT WILL CONTINUE TO BE THE MAIN CONSIDERATION. RAIN CHANCES MAY INCREASE LATE IN THE WEEKEND AS A STRONG TROPICAL WAVE ENTERS THE GULF. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 22/TD
In the hours before
Special weather statement, Aug 10, 12:57 PM CDT, 26 minutes before
LAZ061-063-101900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1257 PM CDT MON AUG 10 2009 ...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING JEFFERSON PARISH... AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER MARRERO. THE THUNDERSTORMS WERE NEARLY STATIONARY. THIS CLUSTER OF STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME WITH LOCALLY HIGHER AMOUNTS. THIS COULD RESULT IN PONDING OF WATER AND EVEN MINOR FLOODING IN AND AROUND LOW LYING AREAS AND ON ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:07 PM CDT | Areal Flood Advisory | LIX | Jefferson | 113 min |
Nearby
Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.